Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 63, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Nov 4, 2014, 7:46 PM CST for Bexar County, Comal County, Texas. It was in force for 119 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 4, 2014, 7:46 PM CST (01:46 UTC)
- Expired
- Nov 4, 2014, 9:45 PM CST
- In force
- 119 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bexar County, TX, Comal County, TX
The radar
The Austin/San Antonio radar (KEWX), 41 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 4, 8:18 PM CST | FLASH FLOOD | 1 Se Hill Country Villa, TX | WATER ON SB US 281 BETWEEN BROOKHOLLOW AND BITTERS |
| Nov 4, 8:18 PM CST | FLASH FLOOD | 2 Ese Hill Country Vill, TX | WATER ON SB US 281 BETWEEN BROOKHOLLOW AND BITTERS |
| Nov 4, 8:29 PM CST | HEAVY RAIN 2.94 | 1 Nw Bulverde, TX | 2.94 INCHES OF RAIN IN AN HOUR AND A HALF |
| Nov 4, 8:30 PM CST | FLASH FLOOD | 2 N Terrell Hills, TX | CAVE LANE BETWEEN DUNDEE AND KENNILWORTH CLOSED DUE TO FLOODING |
| Nov 4, 8:36 PM CST | FLASH FLOOD | 3 E Hollywood Park, TX | FLOODING ON LOOP 1604 AT GOLD CANYON |
| Nov 4, 9:17 PM CST | FLASH FLOOD | 2 N Terrell Hills, TX | OAK GLEN DR AT HASKIN CLOSED DUE TO FLASH FLOODING |
| Nov 4, 9:28 PM CST | FLASH FLOOD | 1 E Hill Country Villag, TX | RIO SECO AT RIO BRAVO CLOSED DUE TO FLOODING |
| Nov 4, 9:38 PM CST | FLASH FLOOD | 2 Ssw Shavano Park, TX | SLEEPY HOLLOW AT SUNBRUST CLOSED DUE TO FLOODING |
| Nov 4, 9:39 PM CST | FLASH FLOOD | 4 E Hollywood Park, TX | BULVERDE RD AT JONES MALTSBERGER CLOSED DUE TO FLOODING |
| Nov 4, 9:51 PM CST | FLASH FLOOD | 1 Ese Hill Country Vill, TX | BROOK HOLLOW AT RIO SECO CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
651
WGUS54 KEWX 050146
FFWEWX
TXC029-091-050345-
/O.NEW.KEWX.FF.W.0063.141105T0146Z-141105T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CST TUE NOV 4 2014
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL BEXAR COUNTY IN SOUTH CENTRAL TEXAS...
WESTERN COMAL COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 945 PM CST
* AT 742 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
ESTIMATES AND GROUND TRUTH OBSERVATIONS REPORT BETWEEN 1.5 AND
2.5 INCHES OF RAIN HAVE FALLEN WITH ANOTHER 1 TO 3 INCHES
POSSIBLE OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
BRANCH AND SMITHSON VALLEY...TIMBERWOOD PARK...HOLLYWOOD PARK
AND BULVERDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 2981 9856 2995 9839 2982 9835 2971 9835
2951 9836 2951 9857
$$1 follow-up statement
509
WGUS74 KEWX 050244
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CST TUE NOV 4 2014
TXC029-091-050345-
/O.CON.KEWX.FF.W.0063.000000T0000Z-141105T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-COMAL TX-
844 PM CST TUE NOV 4 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CST FOR
WESTERN COMAL AND NORTH CENTRAL BEXAR COUNTIES...
AT 834 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
SOUTHBOUND U.S. 281 AT BROOKHALLOW HAS BEEN CLOSED BY TXDOT
DUE TO WATER OVER THE ROADWAY. FLOODING IS ALSO REPORTED AT
LOOP 1604 AND GOLD CANYON. RAINFALL CONTINUES TO TRAIN OVER
THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
BRANCH...SMITHSON VALLEY AND BULVERDE...TIMBERWOOD PARK AND
HOLLYWOOD PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 2981 9856 2995 9839 2982 9835 2971 9835
2951 9836 2951 9857
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 6:04 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Nov 4, 6:04 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 604 PM CST TUE NOV 4 2014 .UPDATE...UPDATE FOR 00Z AVIATION BELOW. && .AVIATION...A COLD FRONT WAS MOVING INTO SOUTH-CENTRAL TEXAS EARLY THIS EVENING...ALONG A LINE FROM NEAR AUS TO DRT AT 00Z. DEEP... LARGE SCALE FORCING WILL GRADUALLY INCREASE BEHIND THE FRONT FROM THE APPROACH OF AN UPPER LEVEL TROUGH. A PACIFIC PLUME OF MOISTURE IN THE MID AND UPPER LEVELS SEEN ON SATELLITE ACROSS CENTRAL MEXICO WILL ALSO ARRIVE OVERNIGHT. WIDESPREAD RA IS EXPECTED TO DEVELOP ACROSS SOUTH TEXAS ALONG AND BEHIND COLD FRONT TONIGHT. ANTICIPATE MVFR CEILINGS AND VISIBILITIES IN -RA/RA GRADUALLY DEVELOPING THROUGH THE EVENING HOURS BEHIND THE COLD FRONT. CEILINGS WILL EVENTUALLY BECOME IFR BETWEEN 03Z-06Z AND PERSIST THROUGH THE OVERNIGHT AND MUCH OF THE DAY ON WEDNESDAY. WINDS TURNING N TO NE AT AUS/SAT/SSF AND N TO NW AT DRT BEHIND THE COLD FRONT 10-15 KTS WITH OCCASIONAL GUSTS 15-20 KTS. && .PREV DISCUSSION... /ISSUED 255 PM CST TUE NOV 4 2014/ SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... UPPER AIR ANALYSIS THIS MORNING SHOWED A DEEP TROUGH OVER THE SOUTHWEST AT 300MB WITH A CLOSED LOW AT 500MB. FLOW WAS FROM THE SOUTHWEST WHICH IS PULLING IN MOISTURE FROM TROPICAL STORM VANCE. A SURFACE TROUGH EXTENDS FROM THE BIG BEND AREA TO THE NORTHEAST AND WINDS ARE FROM THE SOUTHEAST. DEW POINT TEMPERATURES ARE 5 TO 10 DEGREES HIGHER THAN 24 HOURS AGO AND ARE GENERALLY IN THE MIDDLE 60S. A COLD FRONT IS MOVING THROUGH CENTRAL TEXAS AND STRETCHES FROM CORSICANA TO OZONA TO MARFA. DURING THIS PERIOD THE CLOSED 500MB LOW WILL MOVE TO THE SOUTHWEST WHILE THE MAIN TROUGH PROGRESSES TO THE EAST KEEPING THE SOUTHWESTERLY FLOW OVER TEXAS. THE COLD FRONT WILL CONTINUE TOWARD THE SOUTH AND MOVE THROUGH OUR CWA. THE FRONT SHOULD BE THROUGH ALL BUT OUR SOUTHEASTERN COUNTIES BY MIDNIGHT AND BE COMPLETELY OUT OF OUR AREA BY WEDNESDAY MORNING. PW IS FORECAST TO BE ABOVE 1.5 INCHES OVER MUCH OF THE CWA AND ABOVE 1.75 INCHES IN A FEW PLACES. THESE CONDITIONS ARE FAVORABLE FOR LOCALLY HEAVY RAIN. TIMING SILL LOOKS GOOD FOR PERIODS OF HEAVY RAIN THIS EVENING AND EARLY OVERNIGHT. RAINFALL TOTALS OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS TO 7 ARE POSSIBLE DURING THE PERIOD. LONG TERM (THURSDAY THROUGH TUESDAY)... MODELS ARE STILL QUITE DIFFERENT ON HOW THE 500MB CUTOFF EVOLVES THROUGH THE END OF THE WEEK. THEY ALL EVENTUALLY MOVE THE LOW TO THE EAST AND OPEN IT TO WAVE...BUT THE TIMING IS DIFFERENT. THE GFS IS FASTEST AND THE CANADIAN IS THE SLOWEST. EVEN WITH ALL THIS UNCERTAINTY MODELS SHOW AGREEMENT ON SHOWERS LINGERING ON THURSDAY AND FRIDAY PARTICULARLY ACROSS THE SOUTHEAST. THEN DRYING THROUGH THE END OF THE WEEK. A DRY COLD FRONT WILL MOVE THROUGH SATURDAY BRINGING DRIER AIR. ON THE FAR HORIZON...ANOTHER COLD FRONT WILL MOVE INTO THE AREA TUESDAY WITH SOME CHANCE FOR RAIN. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 55 59 54 71 49 / 100 100 50 20 20 AUSTIN BERGSTROM INTL AIRPORT 54 59 52 70 43 / 100 100 50 20 20 NEW BRAUNFELS MUNI AIRPORT 56 60 54 70 47 / 100 100 50 30 20 BURNET MUNI AIRPORT 53 58 50 70 45 / 100 100 40 20 20 DEL RIO INTL AIRPORT 56 58 50 69 48 / 100 100 60 30 10 GEORGETOWN MUNI AIRPORT 53 58 51 70 45 / 100 100 40 20 20 HONDO MUNI AIRPORT 52 59 49 67 44 / 100 100 60 30 20 SAN MARCOS MUNI AIRPORT 55 59 52 69 45 / 100 100 50 30 20 LA GRANGE - FAYETTE REGIONAL 59 64 54 70 49 / 90 90 50 30 20 SAN ANTONIO INTL AIRPORT 58 61 56 70 49 / 100 100 60 30 20 STINSON MUNI AIRPORT 58 62 55 70 49 / 100 100 60 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO... GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR... KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS... UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA. && MESOSCALE/AVIATION...76 SYNOPTIC/GRIDS...03 PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Nov 4, 6:42 AM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 642 AM CST TUE NOV 4 2014 TXZ171>173-183>194-202>209-217>225-228-051245- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 642 AM CST TUE NOV 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. AN UPPER LOW...COLD FRONT...AND MOIST AIR FROM THE GULF AND PACIFIC WILL PRODUCE WIDESPREAD RAIN. RAINFALL WILL AVERAGE 2 TO 4 INCHES...WHILE A FEW SPOTS COULD RECEIVE UP TO 7 INCHES. THE ENTIRE AREA HAS A THREAT OF HEAVY RAIN AND POTENTIAL FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RESIDUAL RAIN AND FLOODING ARE POSSIBLE ON WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR HEAVY RAIN AND FLOOD REPORTS FROM 6 PM TUESDAY THROUGH NOON WEDNESDAY.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 7:16 PM CST | Areal Flood Advisory | EWX | Bexar, Comal | 104 min |
| Nov 4, 9:00 PM CST | Flash Flood Warning | EWX | Bexar, Comal, Guadalupe | 3 hr |
| Nov 4, 9:58 PM CST | Areal Flood Advisory | EWX | Atascosa, Bexar, Frio, Medina | 2 hr |
| Nov 5, 12:48 AM CST | Areal Flood Advisory | EWX | Bexar, Comal | 4 hr |
| Nov 5, 5:02 AM CST | Areal Flood Advisory | EWX | Bexar, Comal | 4 hr |
| Nov 5, 8:31 AM CST | River Flood Warning | EWX | Val Verde | 30 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.